Oklahoma, 2010

Damaging Winds in Oklahoma, June 23, 2010

June 23, 2010 · NWS OUN · 2 events in 1 county or zone

Thunderstorms developed along a cold front and spread into northern Oklahoma around sunset. The thunderstorms became severe briefly, with wind gusts of around 60 mph causing minor damage to a barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a cold front and spread into northern Oklahoma around sunset. The thunderstorms became severe briefly, with wind gusts of around 60 mph causing minor damage to a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 5:06 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 23, 5:06 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT WED JUN 23 2010

.UPDATE...
POPS FOR TONIGHT HAVE BEEN INCREASED SLIGHTLY AFTER LOOKING AT
LATEST WRF MODELS. STILL NOT GREAT CHANCES BUT THINK WE NEED TO
SPREAD SLIGHT CHANCES ACROSS A LARGER AREA AND INCREASE A FEW
LOCALES TO 30-40PCT RANGE. BOTH WRF MODELS SUGGEST HIGHER COVERAGE
AND POSSIBLE DEVELOPMENT OF A SMALL MCS PROPAGATING S FROM
NCENTRAL TOWARD CENTRAL OK LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 549 PM CDT WED JUN 23 2010/

AVIATION...A WEAK COLD FRONT WILL HAVE SOME EFFECT ON WINDS...
PRODUCING A CHANGE IN DIRECTION TO NORTHEASTERLY OVERNIGHT AND
THEN AROUND TO EASTERLY ON THURSDAY. WE WENT WITH THE SOMEWHAT
MORE PROGRESSIVE RUC AND SREF...WHEREAS THE 18Z NAM STALLED A
PORTION OF THE FRONT DUE TO AN OVERLY AMPLIFIED SURFACE LOW THAT
MODEL PLACES IN WESTERN OKLAHOMA. ISOLATED RAIN AND THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING...ESPECIALLY NEAR KPNC AND KCSM.
MODEL AND OBSERVATIONAL TRENDS...HOWEVER...SUGGEST VERY WEAK
LIFTING AND A STRONG ENOUGH CAP LAYER...SO THAT OCCURRENCE IS
QUESTIONABLE AND COVERAGE WOULD BE MINIMAL. WE THEREFORE KEPT
THUNDER OUT OF THE TAFS. IF STORMS DEVELOP...AMENDMENTS WOULD BE
NEEDED.

PREV DISCUSSION... /ISSUED 254 PM CDT WED JUN 23 2010/

DISCUSSION...
COLD FRONT CURRENTLY LOCATED ALONG AN AMARILLO TO BUFFALO TO HUTCH
LINE WITH BETTER CU DEVELOPMENT ACROSS SOUTHERN/EASTERN KANSAS
AND SOUTHERN TX PANHANDLE. MODERATE TO HIGH INSTABILITY HAS DEVELOPED
AHEAD OF THE FRONT PER LAPS DATA WITH WEAK INHIBITION REMAINING
ACROSS NORTH CENTRAL OK. HRRR IS CONSISTENT IN DEVELOPING
SCATTERED STORMS NORTH AND EAST OF AREA WITH ISOLATED STORMS
FARTHER SOUTH...ESPECIALLY NORTH CENTRAL OK. WITH RIDGE CENTERED
OVER SOUTHERN PLAINS...APPEARS BEST CHANCE FOR STORMS WILL BE
ACROSS HIGHER TERRAIN IN TX PANHANDLE AND NORTH AND EAST OF AREA
WHERE MID-LEVEL TEMPS ARE A LITTLE COOLER. GUIDANCE NUMBERS FOR
TONIGHT REMAIN RATHER LOW (ISOLATED/BELOW 20 PERCENT) SO WILL KEEP
WITH THE IDEA OF ISOLATED STORMS FROM SOUTHWEST OK INTO NORTH
CENTRAL OK. FRONT WILL STALL TONIGHT INTO THURSDAY WITH SOUTH TO
SOUTHEAST WINDS RETURNING THURSDAY. UPPER RIDGE WILL KEEP STORM/RAIN
CHANCES VERY LOW THROUGH THE EARLY PART OF THE WEEKEND.

BETTER HEIGHT FALLS WITH NEXT SYSTEM THAT MOVES ACROSS THE NORTHERN
AND CENTRAL PLAINS LATE IN THE WEEKEND.  WILL KEEP IN SLIGHT POPS
FROM LATE SUNDAY INTO MONDAY AS ANOTHER COLD FRONT ENTERS NORTHERN
OKLAHOMA. UPPER RIDGE WILL BUILD ACROSS THE CENTRAL STATES AFTER
MONDAY WITH HOT AND DRY WEATHER PREVAILING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  96  73  98 /  30  10  10  10
HOBART OK         73  99  73  98 /  30  10  10  10
WICHITA FALLS TX  74  98  75  98 /  10   0  10  10
GAGE OK           68  90  68  99 /  30  10  10  10
PONCA CITY OK     73  89  70  96 /  40  10   0  10
DURANT OK         75  98  75  95 /   0  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/22
Hazardous weather outlook, Jun 23, 10:50 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED JUN 23 2010

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING
ACROSS PART OF WESTERN AND NORTHERN OKLAHOMA.

LOCATION...
NORTHWEST OF A LINE FROM MANGUM TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
10 PM.

DISCUSSION...
A WEAK FRONT WILL EXTENDED ACROSS NORTHERN OKLAHOMA TODAY AND
TONIGHT. THE HOT AND HUMID ATMOSPHERE ACROSS THE AREA WILL SUPPORT
SCATTERED THUNDERSTORMS NEAR THE FRONT. WINDS ALOFT AND WIND SHEAR
WILL BE WEAK...BUT SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND
LARGE HAIL.

IMPACTS...
WIND GUSTS TO 65 MPH
HAIL TO 1.5 INCHES IN DIAMETER

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THE EXTREME HEAT AND HUMIDITY WILL CAUSE HEAT INDEX READINGS 100 TO
104 DEGREES THIS AFTERNOON...BUT SLIGHTLY BELOW HEAT ADVISORY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THURSDAY BEFORE THE
FRONT MOVES BACK NORTH INTO KANSAS. THERE IS A CHANCE FOR
THUNDERSTORMS AGAIN SUNDAY WHEN ANOTHER FRONT MOVES SOUTH FROM THE
CENTRAL PLAINS.

OTHER HAZARDOUS WEATHER...
HEAT INDEX READINGS 100 TO 105 ARE EXPECTED MOST AFTERNOONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY JUNE 24.

CORRECTED DATE REFERENCE IN EXTENDED OUTLOOK.

In the hours before

Special weather statement, Jun 23, 6:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT WED JUN 23 2010

OKZ008-240045-
KAY OK-
711 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

AT 710 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED IN
KANSAS...FROM 11 MILES NORTH OF CHILOCCO TO 5 MILES NORTH OF
BLACKWELL LAKE...MOVING EAST AT 5 MPH. THESE STORMS MAY CONTINUE TO
BUILD ALONG A COLD FRONT MOVING INTO KAY COUNTY...AND SEVERE WEATHER
MAY DEVELOP IN THE NORTHERN PART OF THE COUNTY PRIOR TO 8 PM.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

LAT...LON 3682 9675 3682 9746 3698 9746 3701 9742
      3700 9676

BURKE
Special weather statement, Jun 23, 6:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT WED JUN 23 2010

OKZ007-240100-
GRANT OK-
728 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

AT 723 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING 7 MILES EAST OF
RENFROW...MOVING EAST AT 5 MPH. THIS AND OTHER THUNDERSTORMS FORMING
ALONG A COLD FRONT...MAY BEGIN TO PRODUCE SEVERE WEATHER IN GRANT
COUNTY THIS EVENING.

STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3700 9747 3692 9747 3692 9746 3672 9746
      3673 9791 3701 9773

BURKE

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
June 23, 6:35 PM CST
Where
Kay County, Braman
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
June 23, 6:40 PM CST to 6:41 PM CST
Where
Kay County, 2 mi S of Braman
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.891, -97.330

Minor damage was reported to a barn. A semi-trailer was also blown over at this location. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241616, 241617.